Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 461, NWS North Platte, NE

September 10, 20084 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 10, 2008, 7:46 PM MDT for 4 counties in Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2008, 7:46 PM MDT (01:46 UTC)
Expired
Sep 10, 2008, 8:30 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Grant County, NE, Hooker County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 73 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 110146
SVRLBF
NEC005-075-091-117-110230-
/O.NEW.KLBF.SV.W.0461.080911T0146Z-080911T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM MDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  SOUTHEASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
  SOUTHWESTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  WESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 830 PM MDT

* AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM GREEN LAKE TO THREE MILE LAKE
  TO 10 MILES SOUTHWEST OF BUCKTAIL LAKE...OR ALONG A LINE EXTENDING
  FROM 17 MILES NORTH OF ARTHUR TO 8 MILES EAST OF ARTHUR TO 11 MILES
  SOUTHEAST OF ARTHUR...AND MOVING EAST AT 29 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BUCKTAIL LAKE BY 800 PM MDT...
  SAND BEACH LAKE BY 905 PM CDT...
  DIAMOND BAR LAKE BY 910 PM CDT...
  SCHNICK LAKE AND EAST CODY LAKE BY 815 PM MDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4189 10115 4163 10110 4141 10114 4140 10167
      4160 10164 4185 10168
TIME...MOT...LOC 0146Z 268DEG 25KT 4180 10156 4161 10152
          4142 10158

$$

13
2 follow-up statements
000 
WWUS53 KLBF 110201
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
901 PM CDT WED SEP 10 2008

NEC005-075-091-117-110230-
/O.CON.KLBF.SV.W.0461.000000T0000Z-080911T0230Z/
MCPHERSON NE-ARTHUR NE-HOOKER NE-GRANT NE-
901 PM CDT WED SEP 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT 
FOR SOUTHEASTERN GRANT...SOUTHWESTERN HOOKER...EASTERN ARTHUR AND 
WESTERN MCPHERSON COUNTIES...

AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF EAST CODY
LAKE TO HIGHWAY 92 MILE MARKER 180 TO BUCKTAIL LAKE...OR ALONG A LINE
EXTENDING FROM 20 MILES NORTHEAST OF ARTHUR TO 15 MILES EAST OF
ARTHUR TO 15 MILES SOUTHEAST OF ARTHUR...MOVING EAST AT 29 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DIAMOND BAR LAKE BY 910 PM CDT...
  SCHNICK LAKE AND EAST CODY LAKE BY 815 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4160 10150 4184 10151 4189 10115 4163 10110
      4141 10114 4141 10157
TIME...MOT...LOC 0201Z 268DEG 25KT 4180 10142 4161 10138
          4142 10144

$$

13
000 
WWUS53 KLBF 110230
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM CDT WED SEP 10 2008

NEC005-075-091-117-110239-
/O.EXP.KLBF.SV.W.0461.000000T0000Z-080911T0230Z/
MCPHERSON NE-ARTHUR NE-HOOKER NE-GRANT NE-
929 PM CDT WED SEP 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT...
SOUTHWESTERN HOOKER...EASTERN ARTHUR AND WESTERN MCPHERSON COUNTIES 
WILL EXPIRE AT 830 PM MDT...

THE STORMS WHICH HAD PROMPTED THE WARNING HAVE WEAKENED OVER THE 
PAST HALF OF AN HOUR AND NO LONGER POSE AN IMMEDIATE SEVERE WEATHER 
THREAT. HEAVY RAINFALL...PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH 
WILL BE POSSIBLE WITH THIS LINE OF STORMS AS IT CONTINUE THROUGH THE 
SANDHILLS AND PORTIONS OF SOUTHWEST NEBRASKA. 

LAT...LON 4160 10150 4184 10151 4189 10115 4163 10110
      4141 10114 4141 10157
TIME...MOT...LOC 0229Z 268DEG 25KT 4181 10116 4162 10112
          4143 10118

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:50 PM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, Sep 10, 1:50 PM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT WED SEP 10 2008

.SYNOPSIS...
    ANALYSIS OF THE 19Z SURFACE DATA SHOWED THAT THE HIGH PRESSURE
HAD SHIFTED OVER TO THE EASTERN GREAT LAKES. NEARER TO HOME...A WEAK
SURFACE FRONT WAS STRETCHED FROM MANITOBA NEAR LAKE WINNIPEG ACROSS
THE WESTERN DAKOTAS TO A LOW IN WESTERN SOUTH DAKOTA...THEN WEST
ACROSS NORTHERN WYOMING. A SURFACE TROUGH EXTENDED TO THE SOUTH
ACROSS NEBRASKA AND EASTERN COLORADO TO SOUTHERN NEW MEXICO. SURFACE
DEWPOINTS ACROSS CENTRAL AND WESTERN NEBRASKA WERE IN THE MID 50S TO
LOWER 60S. IN THE UPPER LEVELS...6.7 MICRON WATER VAPOR IMAGERY
SHOWED A WELL-DEVELOPED WAVE ALONG THE MONTANA-WYOMING LINE NEAR
YELLOWSTONE AND THE BAROCLINIC ZONE STRETCHING ACROSS SOUTHERN IDAHO
AND THE NORTHERN PARTS OF NEVADA AND CALIFORNIA.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
    THE PRE-FRONT TROUGH WILL BE THE FOCUS OF THUNDERSTORM
DEVELOPMENT IN WESTERN NEBRASKA THIS EVENING. AS THE FRONT GOES
THROUGH WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING THROUGH LATE
TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED. THE COVERAGE AND
STRENGTH WILL DECREASE SIGNIFICANTLY LATE THURSDAY MORNING AND INTO
THE AFTERNOON. AS THE FRONT BECOMES STATIONARY ON THE CENTRAL PLAINS
THURSDAY NIGHT...THE SITUATION BECOMES SET UP FOR THE THETA-E RIDGE
TO BUILD THROUGH CENTRAL AND WESTERN NEBRASKA. THE RESULTING
SCENARIO IS THUNDERSTORMS RE-DEVELOPING FRIDAY NIGHT.

.EXTENDED...SATURDAY THROUGH TUESDAY.
    PERIOD APPEARS TO BE QUITE...AS HIGH PRESSURE BUILDS INTO THE
REGION. NORTHWEST FLOW AT THE SURFACE CAN BE EXPECTED SATURDAY AND
SUNDAY BEHIND DEPARTING COLD FRONT. SOUTHERLY FLOW SHOULD RETURN BY
MONDAY AND BEYOND. WITH RIDGE SLATED TO BUILD INTO AREA...LOOK FOR A
WARMING TREND MONDAY THRU WEDNESDAY. LITTLE IF ANY CHANCE OF PRECIP
THROUGH PERIOD...AS IKE REMNANTS STAY TO OUR SOUTHEAST.
&&

.AVIATION...
    CONDITIONS BOUNCING AROUND THE NEXT 24 HOURS AS MORNING MVFR
STRATUS SLOW TO ERODE FROM THE WEST. AFTER A SHORT PERIOD OF VFR
CONDITIONS THIS AFTERNOON...PREFRONTAL TROF TO PUSH ACROSS THE AREA.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING
HOURS...AND ANY STORMS THAT DEVELOP MAY BRIEFLY REDUCE CIGS AND/OR
VSBY TO MVFR OR EVEN IFR CONDITIONS. OVERNIGHT A COLD FRONT WILL
WORK ACROSS THE AREA...WITH ANOTHER ROUND OF SHOWERS OR
THUNDERSTORMS POSSIBLE. HAVE INCLUDED FOR TAFS ONLY SHRA AND CB
ATTACHED TO CLOUDS AND WILL AMEND FOR POSSIBLE INCLUSION OF THUNDER
ONCE TIMING BECOMES MORE DEFINITIVE. POST FRONTAL LOW CLOUDS AND
POSSIBLE FOG AND SHOWERS TO PRODUCE AT LEAST MVFR AND POSSIBLY DOWN
TO LIFR CONDITIONS...WITH IMPROVEMENT TO VFR DURING THE DAY ON
THURSDAY. GUSTY SOUTH WINDS CONTINUE AHEAD OF PREFRONTAL TROF...THEN
A SWITCH TO WEST...BEFORE TURNING TO THE NORTH BEHIND THE COLD FRONT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...SPRINGER
LONG TERM...TAYLOR
AVIATION...MASEK
Hazardous weather outlook, Sep 10, 2:22 PM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT WED SEP 10 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-112030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT WED SEP 10 2008 /222 PM MDT WED SEP 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. A TROF WILL MOVE ACROSS WESTERN
NEBRASKA THIS EVENING WITH A CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT.
OVERNIGHT A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA. THE
FRONT WILL BRING ADDITIONAL CHANCES THUNDERSTORMS...HOWEVER THE
THREAT FOR SEVERE WEATHER IS LIMITED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME LINGERING GENERAL THUNDERSTORMS WILL BE POSSIBLE BEHIND THE
COLD FRONT ON THURSDAY. OTHERWISE THERE IS A LIMITED THREAT FOR
HAZARDOUS WEATHER FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Sep 10, 7:41 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT WED SEP 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             ARTHUR                  41.57N 101.69W
09/10/2008  E1.25 INCH       ARTHUR             NE   PUBLIC

            STRONG WINDS ALSO REPORTED WITH THIS STORM.

&&

SCARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:20 PM MDTSevere Thunderstorm WarningLBFArthur, Keith40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.